Treating Opioid Overdose with Naloxone

Published: April 24, 2022
Madeline Shepherd
By Madeline Shepherd, 2022 PharmD Candidate

You may have heard about the life-saving medication called naloxone, often referred to by its brand name Narcan. It is used to reverse opioid overdoses. But did you know that you can access this medication to keep on hand in case of an emergency? This article outlines important steps you can take to be prepared to use naloxone in the event that you, or someone you know, experiences an opioid overdose.

What is naloxone?

Naloxone is a powerful, fast-acting antidote, or reversal agent, for children and adults who are suspected of having an opioid overdose. It is safe, non-addictive, and available in three FDA-approved forms designed to be used by consumers (non-healthcare professionals): a nasal spray, injectable, and auto-injector. 

Who would benefit from naloxone?

Opioids are a class of medications that are used to treat severe pain, and while they are highly effective and widely used for pain relief, they have a high potential for overuse and abuse. This means that people who take opioid medications, even with a prescription and a legitimate need for them, may have a hard time stopping when their pain subsides or when their prescription runs out.

Overdoses can happen to anyone who uses opioids, whether they are using them legally or illegally. With proper training, preparation, and follow-up with medical professionals, naloxone can be used to reverse the effects of opioids during an overdose. 

Should I have naloxone readily available?

Some examples of opioids include oxycodone, hydrocodone, morphine, fentanyl, hydromorphone, and heroin. If you, anyone in your household, neighbors, friends, family members, or anyone you spend time with use these medications, having naloxone available and knowing how to respond in an overdose situation could save lives.

Because opioid overdoses can happen very quickly and without warning and can cause a person to stop breathing, having naloxone on hand before an emergency situation presents itself is incredibly important. 

Keep your naloxone in a place that is readily accessible at all times that you may experience or encounter an overdose and replace the product if it expires or if you notice discoloration or particles in the solution.

You will not be able to use naloxone on yourself if you experience an overdose.

If you believe that you may need naloxone for yourself, show your family members, housemates, or people who spend time with you how to use naloxone and where it is stored.

They will not have time to read the directions on how to use your naloxone device in the case of emergency, so have them read the instructions in advance and practice with a demonstration device before an overdose occurs.

However, in the event that you or someone around you experiences an overdose and are unsure of how to use naloxone, it is best to still try to use the naloxone to the best of your ability in an emergency situation.

How do I use naloxone?

Naloxone is available as a nasal spray, an injectable, or an auto-injectable. Ask your pharmacist to show you how to use whichever form of naloxone you get. Some pharmacies carry demonstration devices so you can become familiar with how to use that specific form of naloxone. Read all of the instructions that come with the medication or refer to the instructions on the manufacturer’s website.

How do I obtain naloxone?

In many states, anyone can get naloxone from the pharmacy without a prescription through a standing order that allows anyone who thinks they may need naloxone, either for themselves or another person, to get it directly from their pharmacist. 

Although each state has different regulations for obtaining naloxone, as of August 2020, all 50 states and the District of Columbia have some form of a naloxone access law. Many insurance plans may even cover the cost or a portion of the cost of obtaining naloxone.

Speak with your doctor if you are prescribed an opioid medication to see if they can give you a prescription for naloxone to go along with it.

What are the symptoms of an opioid overdose?

It is important to know when to use naloxone by knowing how to recognize symptoms of an opioid overdose. These symptoms may include trouble breathing, shallow breathing, or not breathing, blue lips, gums, or fingertips, slow or irregular heartbeat or pulse, excessive sleepiness, small pupils, or not responding to a loud voice or a firm knock to the center of their chest.

Because naloxone is safe to use and cannot cause harm for people who have not used opioids, you should still use naloxone even if you’re unsure whether or not the person has actually overdosed.

If the person is experiencing a different emergency unrelated to opioid overdose, the naloxone will not have an effect on them and won’t hurt them.

Summary

Naloxone is very effective and works quickly for reversing opioid overdoses, but it is a temporary fix. It is imperative to seek emergency medical attention after using it, even if the person recovers or regains consciousness. Naloxone is available without a prescription in most states. Be sure to talk to your pharmacist about how to use naloxone and ask them to demonstrate how to administer it.

 

Related Articles

subscribe section background